Thunderstorm Wind, Weston
- When
- September 14, 8:30 PM MST
- Where
- Weston County, 10 mi S of Upton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.955, -104.630
A strong to severe thunderstorm moved north across Weston County, producing wind gusts to around 60 mph across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong to severe thunderstorm moved north across Weston County, producing wind gusts to around 60 mph across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 14, 4:17 PM MST, 4 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 517 PM MDT Sat Sep 14 2024 .KEY MESSAGES... - Very warm through Tuesday with elevated to areas of critical fire weather conditions - A few stronger thunderstorms, mainly afternoon/evening, expected through Sunday - Pattern change mid to late next week with cooler and wetter conditions && .DISCUSSION...(This Evening Through Saturday) Issued at 101 PM MDT Sat Sep 14 2024 Water vapor shows upper trof along the Pac NW coast and southwest flow through the Northern Plains, with distinct short wave over western SD. At the surface, trof extends from southeast MT through west central SD. Active thunderstorms ongoing across portions of western/central SD in association with the short wave. Scattered thunderstorms, a few strong to severe, will gradually shift east of our zones by early this evening. Fairly gusty southerly winds have developed over south central SD early this afternoon, and may increase further this evening as low level jet lifts through central SD. Next short wave arrives later Sunday for another round of thunderstorms late in the afternoon and evening. MLCAPE will be on the order of 1000-2000J/kg along and east of a developing surface trof over far western SD, with just enough shear for a few stronger storms. However, the later nature of storm development could limit the amount of stronger storms. Temps will soar into the 90s south/east of the Black Hills as thermal ridge moves overhead. Another very warm and breezy day expected Monday, but storm chances may be more confined to central SD. Upper trof works through the western CONUS early next week, and into the Plains mid to late week. This will bring a gradually cooling trend along with increasing chances for showers/storms. The first robust wave ejects through our area late Tuesday and Tuesday night for potential widespread precip. The next substantial wave may arrive Friday into Saturday, although confidence that far out not very high. Either way, a definite pattern change to wetter/cooler conditions is on the way as next week progresses. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 510 PM MDT Sat Sep 14 2024 Thunderstorms will dissipate this evening. Some patchy fog with MVFR/IFR conditions may form across north central SD early Sunday morning. Thunderstorms are expected over SW SD late Sunday afternoon and evening with gusty winds and small hail possible. Otherwise, VFR conditions are expected through the TAF period. && .FIRE WEATHER... Issued At 256 PM MDT Sat Sep 14 2024 .DISCUSSION...Critical fire weather conditions have developed across portions of northeast WY into southwest SD this afternoon, with southwest winds gusting around 30 mph and RH around and below 10 percent. Conditions should slowly improve this evening. Elevated to near critical fire weather conditions expected again Sunday through Monday (possibly stretching into Tuesday), especially over northeastern WY and far southwest SD where daily minimum relative humidities will dip to 10-20%. The strongest winds both Sunday and Monday look to be east of the Black Hills, so probabilities for widespread critical fire weather conditions over northeast WY and far southwest SD is relatively low at this time, but will be closely monitored. A wetter and cooler pattern is likely to develop mid to late next week. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 7 PM MDT this evening for SDZ322. WY...Red Flag Warning until 7 PM MDT this evening for WYZ315-317. && DISCUSSION/KEY MESSAGES...Johnson AVIATION...JC FIRE WEATHER...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 717 PM MDT Sat Sep 14 2024 SDZ001-002-012>014-044-046-047-049-077-078-WYZ054>056-060-151300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Bennett-Mellette-Todd-Tripp-Southern Jackson-Southern Perkins- Northern Campbell-Southern Campbell-Western Crook- Northeastern Crook- 717 PM MDT Sat Sep 14 2024 /817 PM CDT Sat Sep 14 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Warm, dry, and locally breezy winds will result in elevated fire weather conditions at times through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>032-041>043-072>076-WYZ057>059-151300- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Wyoming Black Hills-Weston County Plains-Newcastle- 717 PM MDT Sat Sep 14 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a marginal risk (level 1 of 5) of severe thunderstorms Sunday, meaning that isolated severe storms are possible. Primary hazards include strong winds and hail. Warm, dry, and locally breezy winds will result in elevated to near critical fire weather conditions at times through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
332 PM MDT Sat Sep 14 2024
SDZ001-142200-
Harding SD-
332 PM MDT Sat Sep 14 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HARDING COUNTY
THROUGH 400 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm over
Slim Buttes, or 20 miles southeast of Buffalo, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Northwestern Slim Buttes around 335 PM MDT.
Reva around 340 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4566 10295 4544 10296 4536 10313 4546 10329
4569 10304
TIME...MOT...LOC 2132Z 227DEG 18KT 4546 10317
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
406 PM MDT Sat Sep 14 2024
SDZ001-002-078-142245-
Northern Perkins SD-Southern Perkins SD-Harding SD-
406 PM MDT Sat Sep 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARDING AND WEST
CENTRAL PERKINS COUNTIES THROUGH 445 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sorum, or 30 miles east of Buffalo, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Harding and west central Perkins Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4535 10295 4551 10308 4568 10277 4544 10259
TIME...MOT...LOC 2206Z 241DEG 8KT 4547 10293
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
445 PM MDT Sat Sep 14 2024
SDZ078-142315-
Southern Perkins SD-
445 PM MDT Sat Sep 14 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PERKINS COUNTY
THROUGH 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Sorum, or 36 miles east of Buffalo, moving east at 10
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central
Perkins County, south of Prairie City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4537 10296 4552 10295 4552 10263 4532 10271
TIME...MOT...LOC 2245Z 280DEG 10KT 4545 10282
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
817 PM MDT Sat Sep 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Rain Cedar Pass 43.75N 101.94W
09/14/2024 M0.79 inch Jackson SD Co-Op Observer
24-hour rainfall.
&&
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
821 PM MDT Sat Sep 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Rain 5 WNW Kadoka 43.87N 101.59W
09/14/2024 M1.04 inch Jackson SD Mesonet
12-hour rainfall.
0800 PM Rain 3 ENE Midland 44.09N 101.09W
09/14/2024 M0.71 inch Haakon SD Mesonet
12-hour rainfall.
&&
JCThe Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 03:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205101.